If you are thinking about restocking the medicine cabinet or looking for a decongestant to help with your cold symptoms, there is some new information that you should consider. Recently, the Food and Drug Administration (FDA) found that a common ingredient in many cold and allergy medications called phenylephrine is not effective in providing relief for symptoms like congestion.
So, what products should you rely on when you have a head cold, and is phenylephrine harmful or simply ineffective? Tony Lotte, PharmD, a clinical pharmacist at Summit Health, tells us everything we need to know about the news on these over-the-counter products.
Q. What is phenylephrine?
A. Phenylephrine (brand Sudafed PE) is an oral decongestant used to temporarily relieve congestion. Phenylephrine may be found as a single-ingredient product or in combination with other ingredients.
Q. What products contain phenylephrine?
A. In addition to Sudafed PE, some examples of combination products containing phenylephrine are Mucinex Sinus Max, Dayquil Cold & Flu, Tylenol Sinus Congestion, and Advil Sinus Congestion along with store brands based on the same formulations.
Q. Can you explain what the recent news about phenylephrine means?
A. The FDA advisory panel has determined that oral phenylephrine is not effective for congestive symptoms. Currently, the agency is assessing whether to remove the medication from the market. Please note that the FDA advisory panel has not identified concerns with the safety of continuing to use oral phenylephrine at the recommended dose.
Q. I have a cold. What products should I turn to now?
A. You may use any other over-the-counter product indicated for your symptoms that does not contain phenylephrine.
- If you have a fever, body aches, or a headache, consider using acetaminophen (avoid this medication if you have liver disease), or a NSAID such as ibuprofen or naproxen (avoid these medications if you have kidney disease, heart failure, uncontrolled blood pressure, or stomach ulcer).
- For a cough, you may use guaifenesin which thins out the mucus, or a cough suppressant such as dextromethorphan.
- To relieve congestive symptoms, consider using a behind-the-counter medication called pseudoephedrine (avoid this medication if you have hypertension, heart disease, narrow-angle glaucoma, or benign prostatic hyperplasia (BPH). Your pharmacist can assist you with the purchase of pseudoephedrine.
Q. Is phenylephrine dangerous? Could my health be affected because I took this product?
A. No, phenylephrine is not dangerous when it is used as directed by the package label. The FDA advisory panel identified the ingredient not to be effective but has no concerns with its safety.
Q. Should I throw out any medicines in my cabinet that contain phenylephrine?
A. Currently there is no need to discard phenylephrine-containing products.
Q. How did they find out phenylephrine was ineffective?
A. Several reports were presented to the FDA citing concerns about how well oral phenylephrine worked as a decongestant. When the FDA’s advisory committee investigated further, they found that oral phenylephrine was no better than a placebo or sugar pill in relieving congestion symptoms.
Q. Will products containing phenylephrine continue to be sold?
A. The FDA has not announced whether phenylephrine-containing products will continue to be sold.
Q. What should I do if I have more questions?
A. If you have additional questions, please contact your primary care physician at Summit Health or speak with your pharmacist.